Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Cancer Chemother Pharmacol. 2005 Mar;55(3):231-6. Epub 2004 Oct 14.

Magnesium and potassium homeostasis during cisplatin treatment.

Author information

  • 1Department of Oncology, Rigshospitalet, Copenhagen University Hospital, Blegdamsvej 9, 2100, Copenhagen, Denmark. lajer@dadlnet.dk

Abstract

PURPOSE:

Administration of cisplatin causes changes in magnesium and potassium metabolism. The purpose of this study was to investigate day-to-day changes in renal and intestinal homeostasis of magnesium (Mg) and potassium (K) during repeated cisplatin treatments in rats to provide guidelines for human supplementation studies.

EXPERIMENTAL DESIGN:

Rats were housed in metabolic cages with access to a diet containing excess Mg and K. Treatment was administered once a week for 3 weeks and comprised either cisplatin 2.5 mg/kg body weight i.p or, as sham treatment, isotonic NaCl 2.5 ml/kg body weight i.p. Urine and feces were collected every 24 h. Blood samples for measurement of plasma Mg and K were obtained from a permanent arterial catheter prior to each treatment cycle and at the termination of the study.

RESULTS:

Cisplatin exerted a significant negative effect on total Mg balance. This effect was cumulative with repeated doses of cisplatin. The observed difference was mainly due to the difference in Mg balance between the treatment day and the following 2-3 days. The cumulated urinary excretion of Mg did not differ significantly between the two groups at the end of follow-up. A significant decrease was observed in cumulated intestinal absorption in treated rats compared to control rats at the end of follow-up. Lowered intestinal absorption accounted for 90% of the difference in total Mg balance between the two groups as compared to the renal loss. Cisplatin treatment also exerted a negative effect on total K balance, although the difference between cisplatin-treated and control rats was not significant at the end of follow-up.

CONCLUSIONS:

The Mg loss associated with cisplatin treatment was mainly the result of lowered intestinal absorption and not, as presently thought, the result of increased renal elimination. Instead, an increased renal reabsorption capacity was observed in response to decreased intestinal absorption. The study further showed that Mg and K metabolism are subject to predictable changes in intestinal absorption and renal excretion with each cisplatin treatment, and that knowledge of these changes can be used in planning supplementation. Thus, the experimental observations support intravenous supplementation on the day of treatment and 2-3 days after treatment followed by oral supplementation until the next treatment.

PMID:
15619138
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Springer
    Loading ...
    Write to the Help Desk